Skip to main content

Persistent pruritus after hydroxyethyl starch (HES) infusions in critically ill patients

Introduction

It was noticed that severe persistent pruritus was a common complaint in patients attending our nurseled ICU follow up clinic. Pruritus is a known adverse effect after hydroxyethyl starch (HES) infusions [1]. We therefore undertook this retrospective study to clarify any association between pruritus and HES infusions.

Method

Questionnaires were sent to all surviving patients who, over a 6 month period, had been on ICU for greater than 24 h (n = 100). The 19 questions covered a wide range of areas including general well-being, quality of life, mood and memories of intensive care. Two questions asked about itching. Respondents complaining of pruritus and non respondents were telephoned. Standardised questions were asked to identify incidence, severity, duration, triggering or relieving factors and the parts of body affected. For patients, the volume of HES received in the ICU was identified from ICU charts. Statistical analysis was by Mann-Whitney U test, with significance determined by P < 0.05.

Results

Details were obtained from 73 patients. 34% had experienced pruritus since their discharge from ICU. Of these 44% had severe persistent pruritus, which had not resolved with conventional treatments. In patients with pruritus, the total volume of HES infused ranged from 0-27350 ml, (median 2000 ml), infused over a mode of 2 days. The 'non pruritus, group' total HES volume ranged from 0-13350 ml, (median 500 ml), infused over a mode of 1 day. There was a significant relationship between the volume of HES and the occurrence of pruritus (P = 0.003).

Conclusion

This retrospective study shows that HES infusions may be associated with persistent pruritus. This may seem a trivial problem after a life-threatening illness, but our experience suggests that it significantly detracts from quality of life in survivors.

References

  1. 1.

    Speight EL, MacSween RM, Stevens A: Persistent itching due to etherified starch plasma expander. BMJ 1997, 314: 1466.

    PubMed Central  Article  CAS  PubMed  Google Scholar 

Download references

Author information

Affiliations

Authors

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Sharland, C., Huggett, A. & Nielsen, M. Persistent pruritus after hydroxyethyl starch (HES) infusions in critically ill patients. Crit Care 3, P150 (2000). https://doi.org/10.1186/cc523

Download citation

Keywords

  • Public Health
  • Adverse Effect
  • Starch
  • Retrospective Study
  • Significant Relationship